Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 116, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 11, 2004, 9:17 PM EDT for Montgomery County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2004, 9:17 PM EDT (01:17 UTC)
- Expired
- Jul 11, 2004, 9:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Montgomery County, VA
The radar
The Roanoke radar (KFCX), 24 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 664 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 120117
SVRRNK
VAC121-120145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT SUN JUL 11 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 945 PM EDT
* AT 912 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
NORTHWEST OF ELLISTON...OR ABOUT 6 MILES NORTH OF SHAWSVILLE...AND
MOVING NORTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MC
DONALDS MILL AND ELLISTON-LAFAYETTE.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3716 8027 3730 8038 3735 8029 3734 8027
3731 8027 3724 8020 3719 8019 3718 8020
3716 8024
$$
CLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:45 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 11, 7:45 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE BLACKSBURG VA 745 PM EDT SUN JUL 11 2004 .AVIATION... WIDELY SCATTERED SLOW MOVING CONVECTION SHOULD CONTINUE THROUGH ABOUT MIDNIGHT THEN BEGIN TO FADE WITH LOSS OF HEATING. HOWEVER WITH MORE ENERGY TO THE WEST EXPECT MAY SEE ISOLATED SHOWERS LINGER A BIT LONGER OVERNIGHT. OTRW...APPEARS CONDITIONS AGAIN TO DECREASE TO MVFR/IFR IN FOG AFTER MIDNIGHT ESPCLY LWB/LYH AND DAN WHERE LESS CLOUDS SHOULD PREVAIL. MVFR CIGS/VSBYS LIKELY EARLY MON IN LOW CLOUDS/FOG WITH A LITTLE MORE WIDESPREAD SHRA/TSRA COVERAGE ESPCLY BY MON AFTERNOON. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 253 PM EDT SUN JUL 11 2004 SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... WEATHER PATTERN THROUGH WEDNESDAY WILL BE UNSETTLED AS NORTHWEST FLOW AND AN ASSORTMENT OF SHORTWAVE TROUGHS PROGRESS ACROSS THE AREA. ALSO...ANTICIPATE VARIOUS LEFTOVER BOUNDARIES FROM DAILY CONVECTION TO BE LACED ACROSS PARTS OF THE AREA TO ACT AS FOCUSING MECHANISMS. THE STATIONARY FRONT YESTERDAY AFTERNOON AND EVENING/S CONVECTION FORMED ALONG SETTLED SOUTH OF THE AREA LAST NIGHT...BUT IS EXPECTED TO LIFT NORTH TONIGHT COINCIDENT TO THE TIMING OF A WEAK IMPULSE OVER THE EASTERN PART OF THE AREA. GIVEN THIS...AND THE APPARENT LACK OF A WIDESPREAD SYSTEM ACTING TO STABILIZE THE ATMOSPHERE THIS EVENING...WILL CARRY POPS ALL NIGHT WITH THE GREATEST FOCUS IN THE EAST. WILL CONTINUE WITH THE CURRENT AFTERNOON LIKELY POPS IN THE SOUTHWEST CARRYING OVER TO THE EARLY EVENING HOURS MONDAY...WILL HAVE THE FOCUS FOR THE BEST CHANCE OF SHOWERS AND STORMS ACROSS THE NORTHERN HALF OF THE AREA. DECENT SHORTWAVE TROUGH IS PROGGED TO MOVE FROM THE MIDWEST INTO MID-ATLANTIC AT THE PEAK OF DAYTIME HEATING. THIS TREK WILL ALSO BE ALONG THE FRONTAL BOUNDARY JUST NORTH OF THE AREA. LOCALLY HEAVY RAIN MAY BE A CONCERN IF TRAINING ALONG AND JUST SOUTH OF THIS FRONT OCCURS. THE INFLUENCE OF THE SHORTWAVE TROUGH WILL CARRY INTO THE EVENING HOURS...BUT BY AFTER MIDNIGHT MOST IF NOT ALL OF THE ACTIVITY SHOULD BE ENDED. TUESDAY LOOKS TO HAVE THE LEAST CHANCE OF PRECIP OF ALL THE DAYS THROUGH WEDNESDAY. NO UPPER LEVEL FEATURE NOR SURFACE BOUNDARY LOOKS TO INFLUENCE OUR WEATHER. DIURNAL CONVECTION EAST...AND DIURNAL AND OROGRAPHICAL CONVECTION WEST WILL BE THE TRIGGER MECHANISM. WILL CARRY A SLIGHT CHANCE EAST AND A LOW END CHANCE POPS WEST. LONG TERM (WEDNESDAY THROUGH SUNDAY)... WEDNESDAY THE COLD FRONT MOVES THROUGH THE AREA BUT MODEL TRENDS HAVE BEEN LEANING TOWARDS A DRIER SOLUTION WITH ITS PASSAGE. WILL CARRY A 30 POP IN ALL BUT THE SOUTHEAST VIA COLLABORATION EFFORTS. FROM THURSDAY ONWARD MOST OF THE FORECAST WILL BE DRY. THE EXCEPTION WILL BE ON THURSDAY WHEN THE CENTER OF THE UPPER LOW AND ASSOCIATED COLD POOL MAY INCREASE LAPSE RATES ENOUGH IN THE NORTH TO YIELD SOME ISOLATED THUNDER. THIS MIGHT ALSO BE A CONCERN ON FRIDAY...BUT FOR NOW WILL LIMIT CHANCES TO THURSDAY. TEMPERATURES TAKE A TURN TOWARDS THE COOLER SIDE FROM THURSDAY INTO THE WEEKEND. AVIATION... CONVECTION MUCH MORE ISOLATED COMPARED WITH SATURDAY...THANKS TO MORE CLOUDINESS EARLY THIS MORNING. SHUD SEE AN INCREASE IN COVERAGE DURING THE AFTN. SOME DECREASE IN ACTIVITY THIS EVENING...HOWEVER UPSTREAM ENERGY WILL LIKELY KEEP SOME SCTD STORMS/SHOWERS AROUND OVERNIGHT. AGAIN AREAS OF MVFR/IFR FOG LATE TNGT...BUT CLOUDINESS MAY KEEP VSBYS UP FOR A WHILE TNGT. COVERAGE OF SHOWERS AND TSTMS INCREASES AGAIN MONDAY AS WE REMAIN WARM AND MOIST. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && AVIATION...10
Hazardous weather outlook, Jul 11, 6:15 AM EDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 615 AM EDT SUN JUL 11 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-121004- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 615 AM EDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... SLOW MOVING STORMS COMBINED WITH A VERY MOIST AIRMASSS WILL LEAD TO LOCALLY HEAVY RAIN...ESPECIALLY IN THE MOUNTAINS AND FOOTHILLS OF VIRGINIA AND NORTH CAROLINA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE CONTACTED FOR RAINFALL INFORMATION TODAY.
In the hours before
Local storm report, Jul 11, 9:07 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
907 PM EDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 1 W CHRISTIANSBURG 37.14N 80.42W
07/11/2004 0.75 INCH MONTGOMERY VA PUBLIC
&&
TWLocal storm report, Jul 11, 9:15 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG BLACKSBURG 37.23N 80.42W
07/11/2004 MONTGOMERY VA LAW ENFORCEMENT
TREES DOWN COUNTYWIDE
&&
TWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:46 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 29 min |
| Jul 11, 9:12 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 48 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.